Hail, Butler
- When
- August 9, 5:40 PM CST
- Where
- Butler County, Greene
- Measured
- 1 in hail
- Crop damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 42.900, -92.800
A secondary cold front dropped south into Iowa during the afternoon of the 9th. That in combination with a weak upper level trough of low pressure set off isolated thunderstorms over the eastern third of Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A secondary cold front dropped south into Iowa during the afternoon of the 9th. That in combination with a weak upper level trough of low pressure set off isolated thunderstorms over the eastern third of Iowa. CAPE was limited, around 1000 J/kg, with downdraft CAPE around 700 J/kg. The freezing level was lower than it had been in the previous several weeks and was around 12,000 feet. CAPE available in the -10 to -30 C layer of the atmosphere was around 200 J/kg. A thunderstorms developed over southeast Minnesota and dropped south into Butler County. The storm was pulsing as it entered into Butler County and produced quarter size hail in the town of Greene with the track of quarter size hail extending down to just north of Allison. The storm weakened rapidly before reaching the town of Allison.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 9, 2:30 PM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT THU AUG 9 2012 .SHORT TERM /TODAY/... ANOTHER SHORTWAVE ROUNDING UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO PUSH SE OVERNIGHT. CURRENTLY...THUNDERSTORMS DEVELOPING AHEAD OF WAVE REMAIN WELL TO THE NE OF CWA. ANTICIPATE THIS TREND TO CONTINUE AS WAVE PULLS EAST...AND STORMS DISSIPATE OVER NORTHERN PORTIONS OF THE CWA WITH LITTLE INSTABILITY TO WORK WITH DUE TO EARLY MORNING CLOUD COVER. HOWEVER...IF A STORM OR TWO BECOME SURFACE BASED COULD EASILY TRACK INTO NW PORTION OF CWA...AND ANTICIPATE COVERAGE OF STORMS TO CONTINUE TO INCREASE ACROSS THE NE THROUGHOUT THE REMAINDER OF THE AFTERNOON. THEREFORE...HAVE INCLUDED SLIGHT CHANCE/CHANCE OF THUNDER IN THE FAR NE FOR THE AFTERNOON AND EARLY EVENING. ANY REMAINING INSTABILITY WILL QUICKLY DISSIPATE AFTER 00Z ENDING PRECIP CHANCES. OVERNIGHT LOW TEMPERATURES ARE TRICKY...AND HAVE BUMPED TEMPERATURES UP A BIT IN THE NORTH WERE HIGHS TODAY WARMED MORE THAN ANTICIPATED. LASTLY...COULD SEE FOG DEVELOPMENT IN THE EARLY MORNING HOURS WITH DECENT LEVEL INVERSION SETTING UP AND LINGERING LOW LEVEL MOISTURE. DO NOT ANTICIPATE FOG TO BE WIDESPREAD WITH DECENT WINDS...AND HAVE ONLY LEFT PATCHY FG MENTION IN THE FORECAST. .LONG TERM /FRIDAY THROUGH THURSDAY/... NORTHWEST FLOW PATTERN EXPECTED TO CONTINUE...WITH A WEATHER SYSTEM OVER THE WEEKEND AND ANOTHER TURNING THE UPPER FLOW TO MORE WESTERLY OVER MID TO LATE NEXT WEEK. CLOSED UPPER LOW WILL BE PULLING AWAY FROM IOWA ON FRIDAY...ALLOWING RELATIVELY COOL HIGH PRESSURE TO SETTLE INTO THE STATE FRIDAY AND SATURDAY. CHILLY OVERNIGHT LOWS STILL ON TRACK FOR SATURDAY MORNING...WITH LOW TEMPERATURES IN SOME NORTH AND EAST LOCATIONS IN THE 40S. MID LEVEL WARM ADVECTION KICKS IN SATURDAY NIGHT AHEAD OF NEXT FAIRLY SIGNIFICANT UPPER LEVEL SHORT WAVE...SO PRECIPITATION CHANCES WILL BE INCREASING INTO SUNDAY MORNING. DEEP FORCING FOR UPWARD MOTION APPEARS TO CENTER RIGHT OVER THE MIDDLE OF IOWA SUNDAY...AND WITH WEAK INSTABILITY...THIS COULD BE A FAIRLY WIDESPREAD AND LONG DURATION SHOWER EVENT WITH ONLY EMBEDDED THUNDER. COULD SEE FORECAST PROBABILITY OF PRECIPITATION AND PRECIPITATION AMOUNTS INCREASE AS THE EVENT GETS CLOSER AND WE ARE ABLE TO HONE IN ON TIMING AND MOST FAVORED LOCATIONS. PRECIPITATION CHANCES COULD LINGER INTO SUNDAY NIGHT EAST OF I-35. MONDAY IS EXPECTED TO BE DRY AND JUST BELOW SEASONAL TEMPERATURE NORMALS...THEN A GRADUAL WARMING TREND IS LIKELY INTO THURSDAY. NUMERICAL MODELS ARE NOT HELPING A LOT TO NARROW DOWN BEST TIMES FOR PRECIPITATION...SO LOW CHANCES FOR SHOWERS AND THUNDERSTORMS ARE CARRIED BASICALLY FROM TUESDAY NIGHT INTO THURSDAY. RAIN CHANCES DO NOT LOOK PARTICULARLY FAVORED UNTIL THURSDAY MORNING...BUT WITH PERSISTENT WARM ADVECTION AND WEAK WEST-NORTHWEST FLOW ALOFT...A ROUND OR TWO OF SHOWERS OR THUNDERSTORMS CANNOT BE RULED OUT. LONGER RANGE MODELS ARE IN PRETTY GOOD AGREEMENT SWEEPING A COLD FRONT THROUGH IOWA ON THURSDAY...BUT THIS OF COURSE COULD CHANGE. FORCING FOR LIFT MAY BE BALANCED BY A TENDENCY FOR A CAPPING INVERSION...BASED UPON WEST TO EAST WARM AXIS AT 850 MB AS THE FRONT APPROACHES. DEPENDING ON EXTENT OF CLOUD COVER AND SHOWERS...COULD SEE HIGH TEMPERATURES JUMP UP WEDNESDAY OR POSSIBLY THURSDAY IF ARRIVAL OF FRONT SLOWS. IT IS BEYOND THIS FORECAST PERIOD...BUT TREND IS FOR ANOTHER COOL LARGE HIGH PRESSURE SYSTEM TO SETTLE IN FOR LATE NEXT WEEK INTO THE WEEKEND. && .AVIATION...09/18Z BAND OF MVFR CEILINGS WILL CONTINUE TO DIMINISH ACROSS SITES THROUGH THE EARLY AFTERNOON...AFFECTING ONLY KALO/KOTM. OTHERWISE...CEILINGS WILL BE VFR. COULD SEE SOME RA ACROSS NORTHEASTERN SITES...KMCW/KALO BUT WITH EARLY MORNING CLOUDS DO NOT HAVE HIGH CONFIDENCE IN REACHING SITES AND HAVE NOT INCLUDED MENTION ATTM. WINDS WILL INCREASE AT SITES AND BE GUSTY THROUGH THE AFTERNOON BEFORE DIMINISHING AT BIT NEAR 00Z. LASTLY...COULD SEE SOME BR/FG AGAIN AT SITES NEAR 12Z...AND HAVE KEPT BR MENTION WITH MVFR VISIBILITIES AT KMCW/KALO...BUT HAVE LEFT OUT OF OTHER SITES. DO NOT HAVE STRONG CONFIDENCE IN IT ATTM WITH INVERSION NOT LOOKING AS STRONG AT THOSE SITES. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AWB LONG TERM...JUNGBLUTH AVIATION...AWB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 351 PM CDT THU AUG 9 2012 IAZ004-005-015-016-023>025-033>036-044>048-057>060-070>074-081>085- 092>097-102100- EMMET-KOSSUTH-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-WRIGHT-SAC- CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON- GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION- CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 351 PM CDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS ARE FORECAST SATURDAY NIGHT INTO SUNDAY...AND AGAIN TOWARD WEDNESDAY. THE THREAT FOR SEVERE WEATHER IS LOW OVER THE WEEKEND...BUT WILL NEED TO BE MONITORED AS THE WEDNESDAY SYSTEM APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ006-007-017-026>028-037>039-049-050-061-062-075-086-102100- WINNEBAGO-WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY- BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-MAHASKA-WAPELLO- 351 PM CDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING. THE CHANCE FOR SEVERE THUNDERSTORMS IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS ARE FORECAST SATURDAY NIGHT INTO SUNDAY...AND AGAIN TOWARD WEDNESDAY. THE THREAT FOR SEVERE WEATHER IS LOW OVER THE WEEKEND...BUT WILL NEED TO BE MONITORED AS THE WEDNESDAY SYSTEM APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AWB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 640 PM CDT THU AUG 9 2012 IAZ027-100015- BUTLER- 640 PM CDT THU AUG 9 2012 ...THUNDERSTORM PRODUCING GUSTY WINDS MOVING SOUTH INTO THE AREA... AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME SOUTH CENTRAL FLOYD COUNTY...MOVING SOUTH AT 40 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLARKSVILLE... BRISTOW... ALLISON... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
The Des Moines radar (KDMX), 151 km away, was scanning. The volume nearest the first event began at 23:42 UTC.
2 hail. Local standard time, as filed.
Mostly small hail, but a few stones were up to the size of quarters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390006, 390313.